North Dakota, 2015

Hail and Damaging Winds in North Dakota, June 21, 2015

June 21, 2015 · NWS BIS · 20 events in 10 counties and zones

A surface low pressure system which developed over eastern Montana combined with a strong short wave to produce thunderstorms throughout the region. Many storms became severe with very strong instability and shear noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$740,000
Crop damage
$250,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface low pressure system which developed over eastern Montana combined with a strong short wave to produce thunderstorms throughout the region. Many storms became severe with very strong instability and shear noted. Large hail was the initial severe threat, with the largest hail over Hettinger County where ping pong ball sized hail was reported. Later in the evening, strong wind gusts became the primary severe threat. The strongest wind gusts were reported in Foster and McIntosh Counties where substantial damage occurred on farmsteads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 21, 1:11 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT SUN JUN 21 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

MAIN HIGHLIGHT IS THE SLIGHT RISK AND ENHANCED THUNDERSTORM
RISK CATEGORY ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH
SUNDAY NIGHT.

LATEST HIGH RESOLUTION MODELS CONTINUE TO PORTRAY TWO ROUNDS OF
SHOWERS/THUNDERSTORMS. LATEST REGIONAL/LOCAL RADAR SHOWS SCATTERED
SHOWERS/THUNDERSTORMS IN NORTHWEST NORTH DAKOTA...AND AN INCREASE
IN COVERAGE AND GROWTH EXPECTED IN THE NEXT FEW HOURS. HRRR REFLECTIVITY
FORECAST SHOWS SUPERCELLS DEVELOPING REST OF THIS AFTERNOON AND
MERGING INTO A COUPLE OF LINES/BOWING SEGMENTS 00Z THROUGH 05Z AS
THEY CROSS INTO THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS
DEPICTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 94 BETWEEN 05Z
AND 12Z MONDAY. MORE THAN SUFFICIENT CAPE/SHEAR FOR A PLETHORA OF
SEVERE WEATHER THROUGH TONIGHT. CAPE NEARING 3000 J/KG ACROSS THE
SOUTHWEST WITH 65KT OF 0-6KM SHEAR. THIS WAS WELL ADVERTISED IN
PREVIOUS FORECASTS AND REMAINS WITH THIS DISCUSSION. LINGERING
SHOWERS/THUNDERSTORMS MONDAY MORNING CENTRAL THEN TAPERING OFF
BEFORE 18Z. DRY WEATHER MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS ARE PROJECTING QUASI
ZONAL FLOW ALOFT GIVING WAY TO NORTHWEST FLOW...AS AN UPPER LEVEL
TROUGH MOVES EASTWARD ACROSS THE STATE THROUGH WEDNESDAY...CREATING
WIDESPREAD CHANCES FOR SHOWERS AND THUNDERSTORMS.

THOUGH THE MODELS BEGIN TO WAVER LATER IN THE PERIOD...NORTHWEST
FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE OVER THE NORTHERN PLAINS
THROUGH THE REST OF EXTENDED...AS A HIGH PRESSURE BUILDS OVER THE
CONUS SOUTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 211 PM CDT SUN JUN 21 2015

SCATTERED THUNDERSTORMS HAVE STARTED TO DEVELOP ACROSS EASTERN
MONTANA AND WESTERN NORTH DAKOTA. THESE STORMS WILL GRADUALLY PUSH
SOUTH AND EAST THROUGH THE AFTERNOON AND NIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS.
KISN...KDIK...AND KBIS WILL HAVE THE GREATEST CHANCE OF BEING
IMPACTED BY SEVERE THUNDERSTORMS AND TSRA HAS BEEN PUT IN THE TAFS
FOR THESE SITES. AT THIS TIME CONFIDENCE IS LOWER THAT A
THUNDERSTORM WILL IMPACT KMOT AND KJMS...THUS HAVE WENT WITH VCTS
FOR THESE SITES. THAT SAID MVFR AND IFR CONDITIONS WILL BE POSSIBLE
AT ALL SITES IN THUNDERSTORMS. AFTER 10Z MONDAY SOME LOW CLOUDS AND
FOG COULD DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA BRINGING
SOME MVFR TO IFR CONDITIONS...HOWEVER HAVE ELECTED TO KEEP
CONDITIONS IN VFR FOR NOW AS CONFIDENCE IN COVERAGE IS LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...AC
AVIATION...MM
Hazardous weather outlook, Jun 21, 1:21 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT SUN JUN 21 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
221 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND TONIGHT. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND A FEW TORNADOES ARE ALL POSSIBLE
WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

KS/ACOOP

In the hours before

Special weather statement, Jun 21, 1:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SUN JUN 21 2015

NDZ001-002-009-212015-
DIVIDE ND-WILLIAMS ND-BURKE ND-
226 PM CDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE...NORTHERN
WILLIAMS AND DIVIDE COUNTIES...

AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALAMO...OR 19 MILES SOUTHWEST OF CROSBY...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... CROSBY...POWERS LAKE...AND
WRITING ROCK STATE HISTORICAL SITE...AMBROSE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 10270 4855 10248 4855 10287 4844 10289
      4844 10404 4900 10405
TIME...MOT...LOC 1924Z 265DEG 38KT 4869 10355

MATHEWS
Special weather statement, Jun 21, 2:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT SUN JUN 21 2015

NDZ002-212045-
BURKE-
314 PM CDT SUN JUN 21 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BURKE
COUNTY...

AT 313 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES SOUTH OF
COLUMBUS...OR 24 MILES EAST OF CROSBY...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LIGNITE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4867 10235 4866 10289 4871 10289 4873 10292
      4885 10293 4898 10243
TIME...MOT...LOC 2013Z 258DEG 25KT 4878 10279

SIMOSKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Divide

When
June 21, 2:15 PM CST to 2:17 PM CST
Where
Divide County, 9.4 mi SE of Alkabo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.770, -103.730

Hail, Burke

When
June 21, 3:20 PM CST to 3:23 PM CST
Where
Burke County, 10.84 mi SSE of Coteau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.600, -102.250

Hail, Bowman

When
June 21, 4:55 PM MST to 5:00 PM MST
Where
Bowman County, 11.76 mi S of Rhame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.060, -103.660

Hail, Morton

When
June 21, 7:00 PM CST to 7:02 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.850, -101.410

Thunderstorm Wind, Morton

When
June 21, 7:05 PM CST to 7:08 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
46.850, -101.410

Large tree limbs were downed in the New Salem area.

Thunderstorm Wind, Morton

When
June 21, 7:31 PM CST to 7:34 PM CST
Where
Morton County, 3.35 mi SE of Judson
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.790, -101.230

A trained spotter reported strong thunderstorm wind gusts in the Judson area.

Hail, Hettinger

When
June 21, 6:35 PM MST to 6:37 PM MST
Where
Hettinger County, 5.55 mi S of Mott Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.270, -102.330

Thunderstorm Wind, Morton

When
June 21, 8:05 PM CST to 8:07 PM CST
Where
Morton County, 2.8 mi N of St Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.660, -100.910

An amateur radio operator near St. Anthony reported strong thunderstorm wind gusts.

Thunderstorm Wind, Foster

When
June 21, 9:00 PM CST to 9:04 PM CST
Where
Foster County, Carrington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Emmons

When
June 21, 9:05 PM CST to 9:08 PM CST
Where
Emmons County, Linton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -100.230

A trained spotter in Linton reported strong thunderstorm wind gusts.

Hail, Emmons

When
June 21, 9:05 PM CST to 9:08 PM CST
Where
Emmons County, Linton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -100.230

Hail, Emmons

When
June 21, 9:10 PM CST to 9:12 PM CST
Where
Emmons County, 3.45 mi N of Linton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.320, -100.230

Thunderstorm Wind, Emmons

When
June 21, 9:10 PM CST
Where
Emmons County, 0.96 mi W of Linton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.220, -100.250

Thunderstorm Wind, Foster

When
June 21, 9:13 PM CST to 9:16 PM CST
Where
Foster County, Carrington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Stutsman

When
June 21, 9:25 PM CST to 9:32 PM CST
Where
Stutsman County, 2.73 mi ENE of Kensal
Measured
85 kt (98 mph) estimated gust
Property damage
$300,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
47.315, -98.676

An insulated pole barn style shop building was destroyed at a farmstead east-northeast of Kensal. Additional damage included a collapsed portion of a steel grain bin roof and a grain auger blown over. Several large tree limbs were snapped.

Thunderstorm Wind, McIntosh

When
June 21, 9:35 PM CST to 9:50 PM CST
Where
McIntosh County, 6 mi N of Zeeland
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
46.057, -99.830

Strong winds were reported from three miles north of Zeeland to 10 miles north of Zeeland. Law enforcement reported multiple downed power poles. A camper was rolled, and damage occurred at a farmstead approximately six miles north of Zeeland, with a grain auger blown over and a temporary grain enclosure ruined. A house was also shifted off of its foundation. Multiple mature trees were uprooted and others snapped.

Thunderstorm Wind, McIntosh

When
June 21, 9:49 PM CST to 9:52 PM CST
Where
McIntosh County, Ashley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.030, -99.370

A member of the public in Ashley reported strong thunderstorm wind gusts.

Thunderstorm Wind, Bowman

When
June 21, 9:06 PM MST to 9:08 PM MST
Where
Bowman County, 14.05 mi WSW of Rhame
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.150, -103.920

A trained spotter west-southwest of Rhame reported strong thunderstorm wind gusts.

Thunderstorm Wind, Bowman

When
June 21, 9:09 PM MST to 9:11 PM MST
Where
Bowman County, 13.56 mi WSW of Rhame
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.170, -103.920

Thunderstorm Wind, Adams

When
June 21, 9:28 PM MST to 9:30 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.000, -102.640

Law enforcement in Hettinger reported strong thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585734, 585735, 585736, 585738, 585740, 585742, 585737, 586691, 586692, 586693, 586694, 586697, 586698, 586699, 587801, 586701, 586703, 586695, 586696, 586700.